Anaphylaxis during general anaesthesia : a 10-year survey 1 at the University Hospital of Antwerp
Faculty of Medicine and Health Sciences
Proceedings of the Belgian Royal Academies of Medicine. - Brussels, 2012, currens
, p. 88-100
University of Antwerp
Introduction Anaesthesia-related allergy is a rare but potentially life-threatening condition with serious consequences of diagnostic error. The authors report their experience of a 10-year survey in a Flemish referral centre. Methods Between January 2001 and December 2011, a total of 344 patients who experienced perioperative anaphylaxis were referred to our allergy centre. Allergy was documented on the basis of clinical history, skin tests, measurement of specific immunoglobulin E (sIgE) antibodies and/or basophil activation tests. Results A total of 344 patients were studied (111 male, 233 female; age ranging from 21 months to 86 years (median 47 years)). Mild reactions, mostly cutaneous, were reported in 110 patients and severe potentially life-threatening reactions in 176 patients. In the remainder 58 patients severity of the reaction was not reported. An IgE-mediated pathomechanism was documented in 246 cases (72%). Importantly, an IgE-mediated mechanism was not restricted to the severe reactions but also observed in 57% of the mild reactions. The most common offenders were neuromuscular blocking agents (NMBA) (40%), latex (25%), β-lactam antibiotics (12%) and chlorhexidine (9%). In 18 patients (7%) with an IgE-mediated allergy more than 1 causative agent was identified. In 7 patients, an indolent mastocytosis was diagnosed. Conclusion In our region, the most frequent causes of anaphylaxis during general anaesthesia are NMBA, particularly rocuronium, latex, antibiotics and chlorhexidine. Given the prevalence of double sensitization it is advocated to test all potential causative agents. Indolent mastocytosis should not be overlooked. Confirmatory testing should not be restricted to patients with severe anaesthesia-related anaphylaxis but also offered to patients with mild (cutaneous) reactions.